Skip to main content
Log in

Vector Quasi-Hemivariational Inequalities and Discontinuous Elliptic Systems

  • Published:
Journal of Global Optimization Aims and scope Submit manuscript


We develop an existence theory for hemivariational inequalities in vector-valued function spaces which involve pseudomonotone operators. The obtained abstract result is used to study quasilinear elliptic systems whose lower order coupling vector field depends discontinuously upon the solution vector. We provide conditions that allow the identification of regions of existence of solutions for such systems, so called trapping regions.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Aubin J.P., I. Ekeland (1984), Applied Nonlinear Analysis. John Wiley & Sons.

  2. H. Brézis (1968) ArticleTitleÉquations et inéquations non-linéaires dans les espaces véctoriels en dualité Communications on Pure and Applied Mathematics 18 115–176

    Google Scholar 

  3. F.E. Browder P. Hess (1972) ArticleTitleNonlinear mappings of monotone type in Banach spaces Journal of Functional Analysis 11 251–294 Occurrence Handle10.1016/0022-1236(72)90070-5

    Article  Google Scholar 

  4. S. Carl C. Grossmann (1990) ArticleTitleMonotone enclosure for elliptic and parabolic systems with nonmonotone nonlinearities Journal of Mathematical Analysis and Applications 151 190–202 Occurrence Handle10.1016/0022-247X(90)90250-J

    Article  Google Scholar 

  5. Carl S., Heikkilä S. (2000). Nonlinear Differential Equations in Ordered Spaces, CRC Press.

  6. S. Carl S. Heikkilä M. Kumpulainen (1993) ArticleTitleOn a generalized iteration method with applications to fixed point theorems and elliptic systems involving discontinuities Nonlinear Analysis 20 157–167 Occurrence Handle10.1016/0362-546X(93)90014-J

    Article  Google Scholar 

  7. S. Carl J.W. Jerome (2002) ArticleTitleTrapping region for discontinuous quasilinear elliptic systems of mixed monotone type Nonlinear Analysis 51 843–863 Occurrence Handle10.1016/S0362-546X(01)00865-3

    Article  Google Scholar 

  8. S. Carl D. Motreanu (2003) ArticleTitleExtremal solutions of quasilinear parabolic inclusions with generalized Clarke’s gradient Journal of Differential Equations 191 206–233 Occurrence Handle10.1016/S0022-0396(03)00022-6

    Article  Google Scholar 

  9. K.C. Chang (1981) ArticleTitleVariational methods for non-differentiable functionals and their applications to partial differential equations Journal of Mathematical Analysis and Applications 80 102–129 Occurrence Handle10.1016/0022-247X(81)90095-0

    Article  Google Scholar 

  10. Clarke F.H. (1983). Optimization and Nonsmooth Analysis, John Wiley & Sons.

  11. E.E. Mitidieri G. Sweers (1994) ArticleTitleExistence of a maximal solution for quasimonotone elliptic systems Differential Integral Equations 7 1495–1510

    Google Scholar 

  12. Ekeland I. and Temam R. (1976), Convex Analysis and Variational Problems, North-Holland.

  13. D. Motreanu Z. Naniewicz (1996) ArticleTitleDiscontinuous semilinear problems in vector-valued function spaces Differential and Integral Equations 9 581–598

    Google Scholar 

  14. D. Motreanu Z. Naniewicz (2001) ArticleTitleA topological approach to hemivariational inequalities with unilateral growth condition Journal of Applied Analysis 7 23–41 Occurrence Handle10.1515/JAA.2001.23

    Article  Google Scholar 

  15. Motreanu D., Naniewicz Z. (2002), Semilinear hemivariational inequalities with Dirichlet boundary condition. In: Gao Y.D, Ogden R.W. (eds). Advances in Mechanics and Mathematics: AMMA 2002, Advances in Mechanics and Mathematics, Kluwer Academic Publishers, pp. 89–110.

  16. D. Motreanu P.D. Panagiotopoulos (1995) ArticleTitleNonconvex energy functions, Related eigenvalue hemivariational inequalities on the sphere and applications Journal of Global Optimization 6 163–177 Occurrence Handle10.1007/BF01096766

    Article  Google Scholar 

  17. D. Motreanu P.D. Panagiotopoulos (1996) ArticleTitleOn the eigenvalue problem for hemivariational inequalities: existence and multiplicity of solutions Journal of Mathematical Analysis and Application 197 75–89 Occurrence Handle10.1006/jmaa.1996.0008

    Article  Google Scholar 

  18. Motreanu D., Panagiotopoulos P.D. (1999). Minimax Theorems and Qualitative Properties of the Solutions of Hemivariational inequalities, Kluwer Academic Publishers.

  19. Z. Naniewicz (1994) ArticleTitleHemivariational inequalities with functions fulfilling directional growth condition Applicable Analysis 55 259–285

    Google Scholar 

  20. Z. Naniewicz (1997) ArticleTitleHemivariational inequalities as necessary conditions for optimality for a class of nonsmooth nonconvex functionals Nonlinear World 4 117–133

    Google Scholar 

  21. Z. Naniewicz (2000) ArticleTitleSemicoercive variational-hemivariational inequalities with unilateral growth condition Journal of Global Optimization 17 317–337 Occurrence Handle10.1023/A:1026586322869

    Article  Google Scholar 

  22. Z. Naniewicz (2003) ArticleTitlePseudomonotone semicoercive variational-hemivariational inequalities with unilateral growth condition Control & Cybernetics 32 223–244

    Google Scholar 

  23. Naniewicz Z. and Panagiotopoulos P.D. (1995). Mathematical Theory of Hemivariational Inequalities and Applications, Marcel Dekker.

  24. Panagiotopoulos P.D. (1985). Inequality Problems in Mechanics and Applications, Convex and Nonconvex Energy Functions, Birkhäuser Verlag.

  25. Panagiotopoulos P.D. (1993). Hemivariational Inequalities, Applications in Mechanics and Engineering, Springer-Verlag.

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Z. Naniewicz.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Carl, S., Naniewicz, Z. Vector Quasi-Hemivariational Inequalities and Discontinuous Elliptic Systems. J Glob Optim 34, 609–634 (2006).

Download citation

  • Received:

  • Accepted:

  • Issue Date:

  • DOI: